Lightning, Miami
- When
- August 25, 8:45 PM CST
- Where
- Miami County, Paola
- Property damage
- $300,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
House struck by lightning and totally destroyed by fire.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 25, 6:25 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 725 PM CDT WED AUG 25 2004 .DISCUSSION... STARTING TO SCALE BACK FLASH FLOOD WATCH...AND WILL LIKELY BE CANCELLING EVEN MORE AREAS LATER THIS EVENING AS IT APPEARS THE MAIN FOCUS FOR STORMS WILL BE IN SOUTHERN PART OF FORECAST AREA. 18Z ETA SEEMS TO HAVE A GOOD HANDLE ON IT. PC && .PREV DISCUSSION... 310 PM... EARLY AFTERNOON WATER VAPOR IMAGERY AND PROFILER DATA SHOW A MID-LEVEL JET MAX OVER EASTERN KANSAS AND NORTHWEST MISSOURI. MEANWHILE...SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHED FROM KANSAS CITY TO COLUMBIA. DEFINITELY A SIGNIFICANT AMOUNT OF INSTABILITY PRESENT SOUTH OF THE FRONT...WITH TEMPS AND DEW POINTS IN THE MID 80S AND MID 70S RESPECTIVELY...RUC-PROGGED SB/MUCAPES FROM 2500-4500 J/KG...AND LIS AROUND -10. THE MAIN INHIBITING FACTOR (AT LEAST FOR THE WESTERN HALF OF THE CWA) MAY BE THE FACT THAT THERE IS STILL A FAIRLY HEALTHY CAP IN PLACE NEAR KANSAS CITY (PER 18Z TOP SOUNDING) AND EXTENSIVE CLOUD COVER. THE CAP IS MUCH WEAKER ACROSS THE EASTERN HALF OF THE CWA...AND EXPECT SURFACE-BASED DEVELOPMENT IS MORE LIKELY ACROSS NORTH CENTRAL MISSOURI AS THE AIRMASS FURTHER DESTABILIZES THERE LATE THIS AFTERNOON NEAR THE AREA OF BEST LOW-LEVEL CONVERGENCE. A HUGE AMOUNT OF DEEP LAYER SHEAR IS PRESENT TO SUPPORT SUPERCELLS (WITH BRNS RANGING FROM 80-100 M2/S2). ANTICIPATE CONVECTION WILL CLEAR THE FORECAST AREA FAIRLY RAPIDLY TONIGHT...BUT WILL MAINTAIN FLOOD WATCH DUE TO WIDESPREAD HOURLY FFG VALUES UNDER ONE INCH. THE MAIN FORECAST CONCERN IN THE EXTENDED PORTION OF THE FORECAST IS PRECIPITATION CHANCES FROM FRIDAY THROUGH THE WEEKEND. MODELS ARE STILL IN FAIRLY GOOD AGREEMENT...BUT THE GFS AND DGEX ARE TRENDING SLOWER WITH THE MAIN SHORTWAVE. HAVE EXTENDED CHANCE POPS THROUGH SATURDAY NIGHT...AND SLIGHT CHANCE POPS THROUGH SUNDAY. HAVE ALSO LOWERED TEMPS FOR SATURDAY AND SUNDAY ONE TO TWO CATEGORIES. DO NOT EXPECT READINGS TO MAKE IT OUT OF THE 70S ON SATURDAY...IN THE WAKE OF THE FRONT AND WITH CONVECTIVE DEBRIS AROUND. OTHERWISE...ONLY MINOR TWEAKS WERE MADE TO THE REMAINDER OF THE EXTENDED PERIOD...WITH NEAR-NORMAL TEMPS RETURNING AS ZONAL FLOW DEVELOPS FOR THE FIRST HALF OF THE UPCOMING WEEK. SCHMIT 240 AM CDT WED... LONGWAVE TROUGH ACROSS WESTERN CONUS WITH SEVERAL EMBEDDED SHORTWAVE FEATURES ROTATING THROUGH FLOW IS EVIDENT IN EARLY MORNING WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS. LEAD SHORTWAVE TROUGH LIFTING INTO GREAT LAKES REGION...WHILE UPSTREAM SHORTWAVE NOTED OVER SOUTHERN ROCKIES...WITH ASSOCIATED 80KT 300MB JET STREAK ACROSS SOUTHERN PLAINS. FURTHER UPSTREAM ADDITIONAL SHORTWAVE APPROACHING PACIFIC NORTHWEST COAST ALONG WITH 140+KT 300MB JET. AHEAD OF SOUTHERN ROCKIES SHORTWAVE...VERY MOIST AIRMASS REMAINS IN PLACE ACROSS CENTRAL PLAINS INTO LOWER MO VALLEY...CHARACTERIZED BY DEW POINTS IN THE UPPER 60S TO LOWER 70S F AND 16 TO 18 C AT THE SURFACE AND 850MB RESPECTIVELY...RESULTING IN PRECIPITATE WATER VALUES GREATER THAN 1.5 INCHES. 00Z TOP SOUNDING ALSO INDICATES 24 HOUR WARMING IN THE 700-800MB LAYER RESULTING IN STRENGTHENING CAPPING INVERSION ACROSS THE REGION. EARLY MORNING RADAR IMAGERY SHOWS MCS PROPAGATING EASTWARD ACROSS NORTHERN MO IN REGION OF 850MB THETA-E ADVECTION/PRESSURE ADVECTION ALONG 305/310K SURFACES ALONG EDGE OF CAPPING INVERSION AND JUST NORTH OF WEAK SURFACE WARM FRONT...WHICH IS LOCATED ALONG THE HIGHWAY 36 CORRIDOR. EXPECT THIS FEATURE TO CONTINUE PROPAGATING EAST SOUTHEAST THROUGH THE EARLY MORNING HOURS...LEAVING WEAK OUTFLOW BOUNDARY ACROSS CWA. SOUTHERN ROCKIES SHORTWAVE PROGGED TO EJECT ACROSS CENTRAL PLAINS AS PACIFIC SHORTWAVE DIGS INTO NORTHERN ROCKIES...WHILE SOUTHERN PLAINS JET STREAK SPREADS EASTWARD...ALLOWING FOR STRONG UPPER LEVEL DIFFLUENCE TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE AFTERNOON HOURS. SOME CONCERNS REMAIN REGARDING STRENGTH OF CAPPING INVERSION LIKELY TO REMAIN ACROSS AREA. IF CONVECTION IS ABLE TO OVERCOME CAPPING INVERSION...STRONG SHEAR PARAMETERS COUPLED WITH MODERATE TO STRONG INSTABILITY WILL RESULT IN A VERY FAVORABLE ENVIRONMENT FOR SUPERCELLS...INCLUDING THE POTENTIAL FOR TORNADOES. ADDITIONALLY...AFOREMENTIONED MOISTURE COMBINED WITH MOIST ANTECEDENT CONDITIONS WILL RESULT IN THE POTENTIAL FOR ADDITIONAL FLOODING...THUS GOING FFA LOOKS IN GOOD SHAPE. SHOULD SEE A BREAK IN PRECIPITATION THURSDAY BEFORE STRONG COLD FRONT ENTERS THE REGION LATE FRIDAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME LIKELY SEVERE...AS THIS FRONT PUSHES THROUGH THE FORECAST AREA. SEAMAN && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR BUT KSZ102. MO...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL BUT MOZ001>008-011>016-020.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1252 PM CDT WED AUG 25 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261100- ...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND...FLASH FLOODING AND TORNADOES POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS MUCH OF CENTRAL AND NORTHERN MISSOURI THIS AFTERNOON AND EARLY EVENING...MAINLY ALONG AND EAST OF A LINE FROM BETHANY TO RICHMOND TO CLINTON. INSTABILITY AND SHEAR PARAMETERS CONTINUE TO BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WITH AN ATTENDANT THREAT FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES. HEAVY RAINFALL LEADING TO FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA FRIDAY AND SATURDAY...AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS AFTERNOON AND EVENING...THEN AGAIN FRIDAY AND SATURDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 4 W MACON 39.74N 92.55W
08/25/2004 MACON MO AMATEUR RADIO
TRACTOR TRAILER OVERTURNED NEAR BEVER. 1 TON TRUCK WITH
CAMPER TURNED OVER NEAR CALLAO.
&&
SFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL SALINE 40.53N 93.72W
08/25/2004 1.00 INCH MERCER MO PUBLIC
&&
SFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 PM CDT WED AUG 25 2004 MOZ005>008-014>017-022-260031- ADAIR MO-CALDWELL MO-DAVIESS MO-GRUNDY MO-HARRISON MO-MERCER MO- PUTNAM MO-SCHUYLER MO-SULLIVAN MO- 632 PM CDT WED AUG 25 2004 TORNADO WATCH NUMBER 782 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...CALDWELL...DAVIESS...GRUNDY...HARRISON...MERCER...PUTNAM... SCHUYLER AND SULLIVAN. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE BETHANY... KIRKSVILLE AND TRENTON. MOZ023>025-030>033-038>040-044>046-054-260000- CARROLL MO-CHARITON MO-COOPER MO-HENRY MO-HOWARD MO-JOHNSON MO- LAFAYETTE MO-LINN MO-LIVINGSTON MO-MACON MO-PETTIS MO-RANDOLPH MO- RAY MO-SALINE MO- 632 PM CDT WED AUG 25 2004 TORNADO WATCH NUMBER 782 REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: CARROLL...CHARITON...COOPER...HENRY...HOWARD...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...PETTIS...RANDOLPH...RAY AND SALINE. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOONVILLE...CHILLICOTHE... CLINTON...MARSHALL...MOBERLY...SEDALIA AND WARRENSBURG. PC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 656 PM CDT WED AUG 25 2004 MOZ023>025-030>033-038>040-044>046-054-260056- CARROLL MO-CHARITON MO-COOPER MO-HENRY MO-HOWARD MO-JOHNSON MO- LAFAYETTE MO-LINN MO-LIVINGSTON MO-MACON MO-PETTIS MO-RANDOLPH MO- RAY MO-SALINE MO- 656 PM CDT WED AUG 25 2004 TORNADO WATCH NUMBER 782 HAS BEEN CANCELLED AS OF 656 PM CDT WEDNESDAY EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE... IN MISSOURI: CARROLL...CHARITON...COOPER...HENRY...HOWARD...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...PETTIS...RANDOLPH...RAY AND SALINE. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. PC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 834 PM CDT WED AUG 25 2004 KSZ025-103-104-MOZ021-028-029-260233- ATCHISON KS-CLAY MO-CLINTON MO-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS- 834 PM CDT WED AUG 25 2004 SEVERE THUNDERSTORM WATCH NUMBER 786 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON...LEAVENWORTH AND WYANDOTTE. IN MISSOURI: CLAY...CLINTON AND PLATTE. THE SEVERE THUNDERSTORM WATCH NO LONGER INCLUDES THE CITY OF ATCHISON. KSZ057-060-105-MOZ037-043-053-260300- BATES MO-CASS MO-JACKSON MO-JOHNSON KS-LINN KS-MIAMI KS- 834 PM CDT WED AUG 25 2004 SEVERE THUNDERSTORM WATCH NUMBER 786 REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CASS AND JACKSON. IN KANSAS: JOHNSON...LINN AND MIAMI. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER... HARRISONVILLE...KANSAS CITY...OLATHE AND PAOLA. PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
917 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 4 SE PAOLA 38.54N 94.81W
08/25/2004 0.88 INCH MIAMI KS LAW ENFORCEMENT
&&
LEINSThe national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
House struck by lightning and totally destroyed by fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420892.